California, 2006

High Wind in California, December 15, 2006

December 15, 2006 · NWS VEF · 3 events in 2 counties and zones

A strong low pressure system moved south from the Gulf of Alaska and brought strong westerly winds to the Sierra Nevada mountains and the Owens Valley.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong low pressure system moved south from the Gulf of Alaska and brought strong westerly winds to the Sierra Nevada mountains and the Owens Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 15, 9:58 AM PST, 3 hours 47 minutes earlier.

Area forecast discussion, Dec 15, 9:58 AM PST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
958 AM PST FRI DEC 15 2006

.SYNOPSIS...A STRONG AND COLD STORM SYSTEM WILL AFFECT MUCH OF THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN OVER THE WEEKEND. THIS STORM
WILL BRING COLDER TEMPERATURES...WINDY CONDITIONS...AND CHANCES FOR
RAIN AND SNOW. SNOW MAY FALL IN SOME OF THE DESERT AREAS. THE STORM
WILL MOVE AWAY EARLY IN THE WEEK...BUT TEMPERATURES WILL REMAIN
BELOW NORMAL.
&&

.UPDATE...WILL CONTINUE WITH HIGH WIND WARNING FOR PORTIONS OF INYO
COUNTY TODAY. MOUNTAIN SITES IN MONO COUNTY BLOWING WITH GUSTS OVER
65 MPH AND STARTING TO SEE WIND GUSTS AROUND 40 MPH AT SITE 1 AT AN
ELEVATION OF 5700 FEET FROM THE OWEN VALLEY MESONET. ELSEWHERE
ACROSS THE FORECAST AREA WIND SPEEDS WILL BE DELAYED UNTIL SATURDAY.
NAM...THE MOST AGGRESSIVE SOLUTION DECREASED SPEEDS SO IN MORNING
UPDATE WILL BACK OFF ON SPEEDS TODAY AND TONIGHT. DETAILS FOR
WEEKEND STILL NOT TOTALLY CLEAR. BIG DIFFERENCE EXISTS IN WINDS
SPEEDS BETWEEN THE NAM/GFS FOR TOMORROW. ALSO 12Z NAM/GFS CLOSE LOW
OFF OVER SOUTHERN CALIFORNIA SUNDAY AND DELAY EXITING THE LOW UNTIL
TUESDAY NIGHT. AS PREVIOUS DISCUSSION EXPLAINED SYSTEM NOT TAPPING
DEEP MOISTURE WITH SCATTERED SHOWERS POSSIBLE UNDER LOW.
TEMPERATURES/THICKNESSES LOW ENOUGH THAT WE ARE TALKING SNOW SHOWERS
DOWN TO 2000 FEET SUNDAY/SUNDAY NIGHT. ANY ACCUMULATIONS IN THE
DESERTS WILL BE NEGLIGIBLE AND OCCUR ON GRASSY SURFACES. WILL HAVE
AN UPDATE OUT SHORTLY.
&&

.PREV DISCUSSION...228 AM PST FRI DEC 15 2006...TOO MANY FORECAST
ISSUES IN THIS PACKAGE TO DISCUSS. WILL HIT THE MAJOR POINTS FOR
NOW. POWERFUL STORM STILL ON TRACK TO AFFECT NEARLY ALL OF OUR CWFA
OVER THE WEEKEND. MODELS CONTINUE TO HAVE LITTLE RUN TO RUN AND
MODEL TO MODEL DIFFERENCES IN THE EXACT TRACK...DEPTH...AND AMOUNT
OF MOISTURE AVAILABLE. OF COURSE...THESE DETAILS COULD MAKE A LOT OF
DIFFERENCE IN OUR SENSIBLE WEATHER. SO...WHILE CONFIDENCE IN THE
OCCURRENCE OF THE STORM IS VERY HIGH...CONFIDENCE IN THE DETAILS
REMAINS LOW TO MODERATE. FIRST...THE WINDS. HIGH WIND WARNINGS
REMAIN IN EFFECT FOR CA ZONES 519 520 AND 521 TODAY. POWERFUL MID
AND UPPER LEVEL JET STREAM SHOULD EASILY BRING WARNING LEVEL WINDS
TO THE RIDGETOPS. NOT AS CERTAIN ABOUT THE OWENS VALLEY FLOOR...BUT
SHOULD SEE AT LEAST ISOLATED HIGH WINDS SURFACE BELOW THE CANYONS.
DAY CREW MAY NEED TO CONSIDER EXTENDING THE WARNING BEYOND 7 PM FOR
THE MOUNTAINS. SECOND...THE PRECIP. THIS STORM HAS NO MOISTURE TAP
FROM THE SOUTH. SATELLITE SHOWS VERY COLD OPEN CELL CUMULUS OVER THE
SOUTHERN GULF OF ALASKA /WHERE ONE PIECE OF THE STORM WILL COME
FROM/. THIS PLUS THE LACK OF DEEPER MOISTURE SUGGESTS SHOWERY
PRECIP...NOT A WIDESPREAD RAIN EVENT. PRECIP TOTALS WILL PROBABLY BE
QUITE LIGHT ON AVERAGE...WITH LOCALLY HIGHER AMOUNTS IN MOUNTAIN
AREAS WHICH EXPERIENCE A SUSTAINED PERIOD OF UPSLOPE CONDITIONS.
THIRD...THE TEMPERATURES AND THEIR EFFECTS ON PRECIP TYPE. AS
MENTIONED BEFORE...THIS IS A VERY COLD STORM. THE EXACT TRACK OF THE
COLDEST MID LEVEL TEMPERATURES WILL EXERT SIGNIFICANT INFLUENCE ON
THE PRECIP TYPE IN THE DESERTS. QUICK LOOK AT THE NEW 06Z GFS RUN
SHOWS TEMPERATURES COLD ENOUGH FOR SNOW IN LAS VEGAS EARLY MONDAY
MORNING. THE LACK OF DEEP MOISTURE ALSO FAVORS LOWER SNOW
LEVELS...AS DRIER AIR BEING ENTRAINED INTO SHOWERS CAN LEAD TO
EVAPORATIVE COOLING AND DROP SNOW LEVELS EVEN FURTHER THAN THE
TEMPERATURES WOULD NORMALLY INDICATE. HOWEVER...AS MENTIONED
BEFORE...THESE DETAILS ARE CHANGING WITH EACH RUN...SO THERE ARE
STILL MULTIPLE UNCERTAINTIES. WILL THE COLDEST AIR REALLY END UP
WHERE THE 06Z GFS SHOWS IT? IF SO...WILL THERE BE ANY MOISTURE
AVAILABLE AT THAT TIME? FOR NOW...FORECAST WILL REFLECT A RAIN AND
SNOW MIX FOR THE LAS VEGAS VALLEY SUNDAY AND SUNDAY NIGHT. IF THIS
SCENARIO ACTUALLY PLAYS OUT...THE BETTER CHANCE FOR SNOW WILL MOST
LIKELY BE IN THE HIGHER ELEVATIONS OF THE NORTHWEST PART OF THE
VALLEY. BOTTOM LINE...STAY TUNED.

.LONG TERM...CONDITIONS STARTING IN THE EXTENDED PERIOD ON MONDAY
SHOW A CONTINUATION OF UNSETTLED WEATHER IN THE EAST WITH MORE
TRANQUIL WEATHER IN THE WESTERN HALF OF THE CWA. MODELS APPEAR TO BE
COMING TOGETHER BETTER WITH THE GENERAL TRACK OF THE TROUGH AND LOW
THAT WILL BE OVERHEAD DURING THE START OF THIS PERIOD. ALTHOUGH
SYSTEM IS COLD AND SHOULD PROVIDE PLENTY OF INSTABILITY...MOISTURE
IS LIMITED WHICH SHOULD KEEP PRECIPITATION AMOUNTS VERY LOW. COLD
AIR WILL BE PLUNGING IN THE FROM THE SOUTH BEHIND THE LOW SO
TEMPERATURES WILL BE COLD ENOUGH FOR SNOW DOWN TO THE VALLY
FLOORS...HOWEVER WITH THE LOW IN SOUTHERN ARIZONA BY MONDAY NIGHT
AND EVEN FURTHER AWAY FROM OUR AREA ON TUESDAY...LOOKS LIKE ONLY
MOHAVE COUNTY WILL BE CLOSE ENOUGH FOR ANY ACCUMULATIONS. ONLY CATCH
WOULD BE IF STRONG INVERTED TROUGH SETS UP FROM CENTRAL ARIZONA
EXTENDING INTO SOUTHERN NEVADA. MODELS NOT INDICATING THAT AT THE
MOMENT SO FOR NOW WILL DISCOUNT THAT POSSIBILITY. CONDITIONS BY LATE
TUESDAY LOOK BETTER ACROSS THE ENTIRE AREA ALTHOUGH MODEL SPREAD
START TO INCREASE RAPIDLY AS EARLY AS THURSDAY. DECIDED TO KEEP IT
SEASONABLE AND DRY UNTIL A MORE CLEAR PATTERN BECOMES EMERGES.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER
CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR
KLAS...KVGT...KDRA...KBIH...KDAG...KEED FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...HIGH WIND WARNING 4 AM UNTIL 7 PM ZONES 519 AND 521.
      HIGH WIND WARNING 7 AM UNTIL 7 PM ZONE 520.

MORGAN/BELL

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 15, 6:38 AM PST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
638 AM PST FRI DEC 15 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-160545-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
638 AM PST FRI DEC 15 2006 /738 AM MST FRI DEC 15 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM COMING OUT OF THE GULF OF ALASKA WILL BRING VERY
STRONG WINDS TO THE RIDGETOPS OF NORTHERN AND WESTERN INYO COUNTY
TODAY...AND THERE IS ALSO SOME CHANCE OF THE WINDS SPILLING DOWN
INTO THE OWENS VALLEY. HIGH WIND WARNINGS ARE IN EFFECT UNTIL 7 PM
FOR THE EASTERN SLOPES OF THE SOUTHERN SIERRA...THE WHITE
MOUNTAINS...AND THE OWENS VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE STRONG GULF OF ALASKA STORM WILL MERGE WITH A PACIFIC STORM
SYSTEM SATURDAY...BRINGING MUCH COLDER AND SHOWERY WEATHER TO THE
MOJAVE DESERT AND SOUTHERN GREAT BASIN OVER THE WEEKEND. SINCE THE
STORM WILL NOT HAVE A LOT OF MOISTURE TO WORK WITH...HEAVY RAIN OR
SNOW IS NOT LIKELY. HOWEVER...SNOW LEVELS WILL DROP DOWN TO THE
DESERT FLOOR IN SOME PLACES. THE DETAILS ARE STILL UNCERTAIN...BUT
IT IS POSSIBLE THAT THE LAS VEGAS VALLEY COULD SEE A MIX OF RAIN
AND SNOW SOMETIME BETWEEN SUNDAY MORNING AND MONDAY MORNING. THE
STORM WILL MOVE AWAY EARLY IN THE WEEK...LEAVING STIFF NORTHERLY
BREEZES AND MUCH COOLER TEMPERATURES IN ITS WAKE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER THIS WEEKEND
ACCORDING TO STANDARD OPERATING PROCEDURES.

MORGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Owens Valley

When
December 15, 1:45 PM PST
Where
Owens Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A gust to 58 mph was measured 5 miles W of Bishop.

High Wind, Owens Valley

When
December 15, 1:45 PM PST
Where
Owens Valley forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A gust to 59 mph was measured 3 miles SW of Independence.

High Wind, Eastern Sierra Slopes of Inyo County

When
December 15, 2:00 PM PST
Where
Eastern Sierra Slopes of Inyo County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

A gust to 65 mph was measured 4 miles SW of Independence.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4749, 4750, 4747.